fatigue and Serostim for women

Question

My energy level is really low and when my testostorone level was checked, it was below the detectable level. I am an HIV+ woman, 35 years old. My doctor put me on Serostim because he felt that I wouldn't have the male side-effects with this. I am wondering if it wouldn't be better to take a low-dosage of testosterone. The Serostim is very difficult to get because of the cost and I don't notice a change in my energy level. I've been injecting it for two months. Thank you for your help!

Answer

Hello,

Serostim (human recombinant growth hormone) is used to treat AIDS wasting, not problems with fatigue or low testosterone. Certainly, if you've lost a significant amount of muscle mass (AIDS wasting) and are treated with Serostim and replace some of that muscle, your stamina might improve, but in general, growth hormone is not a recommended treatment for fatigue. Also, you've tried it for 2 months without improvement, so I'd suggest it's time to try something else. Testosterone? Well, women do make a certain amount of testosterone - a much lower amount than men obviously. Your physician or gynecologist should be able to measure your hormones and recommend supplements if they are not within the normal range. If you need an anabolic agent - that means something to help you build muscle that won't have masculinizing effects like testosterone - I would suggest Oxandrin (oxandrolone).

Now back to your original complaint of fatigue. Could it be caused by other factors, e.g. inadequate rest, diet, and/or exercise; a medication side effect; low thyroid; and unrecognized opportunistic infection; depression/anxiety; or anemia? I would suggest you pin down the exact cause or causes of the fatigue first. The treatment will become more obvious once that is done. Particularly check your hemoglobin level. The lowest level considered still normal in women is 12 gm/dL. If you're below that level, you are anemic and that's one of the most common causes of fatigue for those of us who are HIV-positive. Hope this helps to steer you in the right direction. Write back if you're still having difficulty.

Good luck!

RJF